This article is about a conjecture in the following area in/related to group theory: representation theory. View all conjectures and open problems
Let be a finite group and a prime number dividing the order of . Let be a -Sylow subgroup of . Then the number of irreducible complex characters of whose degree is not divisible by , equals the number of irreducible complex characters of , whose degree is not divisible by .
In other words, if denotes the set of irreducible characters of whose degree is not divisible by :
The McKay conjecture holds trivially for finite nilpotent groups, because each Sylow subgroup is normal and hence . More generally, it holds whenever the -Sylow subgroup is normal.
Progress towards the conjecture
For p-solvable groups
It has been proved that if is a -solvable group, the McKay conjecture holds for the group and prime . This was shown by Okuyama and Wajima in 1979, in their paper Irreducible characters of p-solvable groups (see References for more).
Some stronger versions of the McKay conjecture, including the Alerpin-McKay conjecture and the relative McKay conjecture, have been verified for these groups.
For some infinite families of almost simple groups
The McKay conjecture has not been checked for all finite simple groups, but it has been checked for some, notably:
- All the sporadic simple groups: This was proved by Wilson in his paper: The McKay conjecture is true for sporadic simple groups
- All the symmetric groups
In addition to work done to check the McKay conjecture for some particular groups, a lot of work has been done to reduce the general McKay conjecture to some specific cases, using the method of finding minimal counterexamples.
- A new invariant for simple groups by John McKay, Notices Amer. Math. Soc. 18 (1971), 397: In this paper, McKay introduced a special case of the McKay conjecture, for the situation of a finite simple group, where the prime equals 2More info
- Irreducible characters of p-solvable groups by Tetsuro Okuyama and Masayuki Wajima, Proc. Japan. Academy, 55, Ser. A, 1979: This paper settles the McKay conjecture for p-solvable groupsMore info
- The McKay conjecture is true for the sporadic simple groups by R. A. Wilson, Journal of Algebra, 207 (1998), Page 294-305: In this paper, Wilson settled the McKay conjecture for sporadic simple groupsMore info
- Paper:IsaacsNavarro01More info
- New refinements of the McKay conjecture for finite groups by I. Martin Isaacs and Gabriel Navarro, Annals of Mathematics, Volume 156, Page 333 - 344(Year 2002): ArXiV copyMore info